ARTICLE: From Dancing to Debilitated
JOURNAL: N Engl J Med. 2016 Feb 4;374(5):470-7. doi: 10.1056/NEJMcps1311794
A 69-year-old man sought care from his primary care physician for fatigue and an unintentional weight loss of 14 kg over the preceding year. He had a history of hyper- tension, hyperlipidemia, gastroesophageal reflux, and adult-onset diabetes mellitus. Medications included atorvastatin, glipizide, omeprazole, lisinopril, hydrochloro- thiazide, and amlodipine. He was a retired nuclear engineer whose hobbies included dancing with his wife. He had a history of heavy tobacco use, but he had quit smok- ing 30 years earlier. Review of systems showed the absence of fevers, nausea, orthop- nea, edema, or paroxysms of nocturnal dyspnea.
Fatigue is a common symptom that can herald the onset of many disease processes. The presence of unintentional weight loss raises concern for a systemic process, including a neoplastic, endocrinologic, rheumatologic, or infectious disorder. The history of heavy tobacco use increases concern for cancer.
The physical examination was notable for a systolic murmur. Laboratory studies revealed a blood urea nitrogen level of 70 mg per deciliter (25 mmol per liter), a creatinine level of 2.7 mg per deciliter (240 μmol per liter), and a hemoglobin level of 9.9 g per deciliter; 1 month earlier, the creatinine level had been 1.1 mg per deciliter (100 μmol per liter), and the hemoglobin level 10.6 g per deciliter. Transthoracic echocardiography revealed aortic sclerosis without stenosis, normal left ventricular size and function, and a moderate-sized pericardial effusion without chamber impingement or clinically significant respiratory variation in transmitral flow velocities as assessed by Doppler imaging. The patient was admitted to the hospital for further evaluation.
The patient has several findings of concern, including a pericardial effusion, new renal insufficiency, and anemia. Possible causes include connective-tissue disease (e.g., systemic lupus erythematosus), infection, or cancer. Mycobacterial disease, particularly tuberculosis, can cause pericardial effusion and interstitial nephritis, glomerulonephritis, or secondary amyloidosis. Human immunodeficiency virus (HIV) infection must be considered, given the established association of this virus with pericardial effusion and nephropathy. Malignant conditions, most commonly of hematologic origin, may involve the pericardial space. Paraneoplastic glomerular disease (minimal-change, membranous, or membranoproliferative) could explain the renal failure in this case. The anemia should be thoroughly evaluated before it is ascribed to the patient’s renal disease. The pericardial effusion, although moderate in volume, does not show echocardiographic evidence of tamponade.
For a link to the full article, click here: http://www.nejm.org/doi/full/10.1056/NEJMcps1311794
Link to abstract online: http://www.ncbi.nlm.nih.gov/pubmed/?term=From+Dancing+to+Debilitated